Tennessee, 2006

Lightning Strike in Tennessee, January 23, 2006

January 23, 2006 · NWS HUN · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 22, 9:16 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 22, 9:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
916 PM CST SUN JAN 22 2006

.DISCUSSION...
AREA OF RAIN HAS PUSHED EASTWARD ACROSS NORTHWEST AL THIS
EVENING...EXTENDING TO NEAR THE I 65 CORRIDOR. BANDS OF MODERATE TO
HEAVY RAINFALL HAVE CONTINUED TO TRAIN ACROSS EXTREME NW AL...WHERE
SOME STREET FLOODING HAS BEEN REPORTED. COVERAGE OF THUNDERSTORMS HAS
BEEN MORE WIDESPREAD THAN EARLIER ANTICIPATED...ESPECIALLY IN NOSE
OF SFC TROF EXTENDING FROM LOW IN CENTRAL MS INTO NORTHERN MIDDLE
TN. QUASI-STATIONARY FRONTAL BOUNDARY EXTENDS FROM SW LA...ACROSS
CENTRAL MS...ACROSS ALABAMA NORTH OF BHM...AND DOWN THROUGH CENTRAL
GA TO THE BEND OF THE SE COAST.

AREA OF RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE TO PUSH
EASTWARD...SPREADING ACROSS THE ENTIRE AREA OVERNIGHT. SFC LOW IS
PROGGED TO SLOWLY LIFT NEWRD...WITH FRONTAL BOUNDARY MOVING INTO
WESTERN AL BY DAYBREAK. CONTINUE TO EXPECT WIDESPREAD 1 TO 2
INCHES ACROSS THE AREA...WITH AMOUNTS UP TO 3 INCHES POSSIBLE IN
AREAS EXPERIENCING TRAINING AND CONVECTION. FLOOD WATCH REMAINS IN
EFFECT TILL MONDAY MORNING FOR NW AL AND SOUTHERN MIDDLE TN.
CURRENT PLAN IS TO ONLY MAKE MINOR ADJUSTMENTS TO ONGOING
FORECAST. WILL BUMP MENTION OF THUNDER UP SLIGHTLY TO
SCATTERED...AND MAKE A FEW ADJUSTMENTS TO LOWS AND WINDS FOR
FRONTAL TIMING.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES: COLBERT...
     FRANKLIN AL...LAUDERDALE...AND LAWRENCE.

TN...FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES: FRANKLIN
     TN...LINCOLN...AND MOORE.

&&

24
Hazardous weather outlook, Jan 22, 9:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
950 PM CST SUN JAN 22 2006

ALZ001>010-016-TNZ076-096-097-231200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
950 PM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE TENNESSEE VALLEY DURING THE OVERNIGHT HOURS. THIS WILL ALLOW
HEAVY RAINFALL AND ISOLATED THUNDERSTORMS TO CONTINUE TO SPREAD
EASTWARD ACROSS THE AREA. CURRENT INDICATIONS ARE THAT RAINFALL
AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON ACROSS THE REGION BY
MONDAY MORNING. A FEW LOCATIONS WILL SEE AMOUNTS UP TO 3 INCHES...
ESPECIALLY ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHWEST ALABAMA. AS
OF THIS EVENING...SOME AREAS OF FAR NORTHWEST ALABAMA HAVE RECEIVED
NEARLY 2 INCHES OF RAINFALL WITH FLOODING ALREADY BEING REPORTED.

WITH SOIL STILL NEARLY SATURATED FROM RECENT RAINFALL...RUNOFF COULD
POSE A FLOOD THREAT FOR CREEKS AND STREAMS AS WELL AS TRIBUTARIES
OF THE TENNESSEE RIVER. PONDING OF WATER ON ROADWAYS AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

RAIN WILL SLOWLY TAPER OFF DURING THE DAY ON MONDAY BEHIND THE
COLD FRONT. ADDITIONAL SIGNIFICANT RAINFALL IS NOT EXPECTED.

THE NEXT CHANCE OF RAIN IS EXPECTED FRIDAY THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

10/15

In the hours before

Special weather statement, Jan 22, 7:59 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CST SUN JAN 22 2006

ALZ002-230245-
COLBERT-
759 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 845 PM CST...

AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF CHEROKEE...OR 15 MILES NORTHEAST
OF RED BAY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. RAINFALL RATES OF UP
TO ONE INCH PER HOUR ARE LIKELY WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK CREEK.
  RED ROCK.
  RIVERTON.
  TUSCUMBIA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 8:21 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
821 PM CST SUN JAN 22 2006

ALZ001-230300-
LAUDERDALE-
821 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 900 PM
CST...

AT 820 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WIND GUSTS TO 45 MPH...AND LOCALLY HEAVY RAINFALL
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE.
  ST. FLORIAN.
  ZIP CITY.
  GREEN HILL.
  LEXINGTON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 22, 8:55 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 PM CST SUN JAN 22 2006

ALZ005-230330-
LIMESTONE-
855 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 930 PM CST...

AT 850 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROGERSVILLE...OR 14 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAIRO.
  MT ROZELL.
  LEGGTOWN.
  ELKMONT.
  HOLLAND GIN.
  ARDMORE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Local storm report, Jan 22, 9:31 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             TUSCUMBIA               34.73N 87.71W
01/22/2006  0.50 INCH        COLBERT            AL   LAW ENFORCEMENT

0855 PM     FLASH FLOOD      FLORENCE                34.80N 87.68W
01/22/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING IN THE CITY OF FLORENCE.

0855 PM     FLASH FLOOD      ST. FLORIAN             34.87N 87.62W
01/22/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            COUNTY ROADS UNDER WATER AND IMPASSABLE.

0907 PM     FLASH FLOOD      RED BAY                 34.44N 88.14W
01/22/2006                   FRANKLIN           AL   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AND BARRICADED.

0910 PM     FLASH FLOOD      TUSCUMBIA               34.73N 87.71W
01/22/2006                   COLBERT            AL   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AND CLOSED IN THE CITY.

&&

CBD
Special weather statement, Jan 22, 9:43 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 PM CST SUN JAN 22 2006

TNZ096-230415-
LINCOLN-
943 PM CST SUN JAN 22 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 1015 PM CST...

AT 943 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF PETERSBURG...OR 12 MILES
WEST OF FAYETTEVILLE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONSHILL.
  PETERSBURG.
  CHESTNUT RIDGE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jan 23, 12:52 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 AM CST MON JAN 23 2006

ALZ006-007-230730-
MADISON-MORGAN-
1252 AM CST MON JAN 23 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON AND MORGAN COUNTIES UNTIL
130 AM CST...

AT 1249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF MORGAN CITY...OR 13 MILES SOUTH
OF REDSTONE ARSENAL...MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LACEY SPRINGS.
  WHITESBURG.
  OWENS CROSSROADS.
  HAMPTON COVE.
  HUNTSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Franklin

When
January 23, 1:00 AM CST
Where
Franklin County, Sewanee
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Lightning struck a satellite dish which travelled along wiring into electronic equipment in a house which sparked a fire producing considerable damage to the interior of the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486066.